Rampant Drug Overdose: Enough is Enough!| September 14, 2016
Rampant Drug Overdose: Enough is Enough!
Drug overdose is so prevalent it is impossible to ignore. Police in Ohio recently posted photosÂ of a couple passed out in a car while a four-year-old sat in the back seat. The couple had ODâ€™d on heroin and likely would have died if a cop hasnâ€™t come across them in time. As for the child in the back seat, who knows what his future has in store for him. It wonâ€™t be easy. He obviously has been witness to things that most children that age shouldnâ€™t be.
On Friday night in Ohio, 21 overdoses were reported. The stateâ€™s death toll so far this year from overdose is at 112. In Florida, the death toll has gone up as much as 425 percent in some counties. These two states are representative of the epidemic and enormous loss of life that is going on in the entire country.
The entire US is feeling the effects of drugs and overdose. According to the Centers for Disease Control and Prevention (CDC), overdose death numbers are hitting record highs. Many of these deaths are coming from prescription opioid medication. The CDC claims that 78 Americans die every day from an opioid overdose.
Facebook Reads Like an Obituary
For people in recovery, facebook reads more like an obituary than a collection of happy pictures and moments to celebrate from loved ones and family. On any given moment, logging into facebook can bring shock, grief, and unexplainable questions about the most recent person who ODâ€™d.
These circumstances are constant and relentless. ODâ€™s are happening to people who have solid sober time and who may seem like they have finally made it. The rest of us are stuck asking why, and how, and who is next. The fear is always there that next time it will be your best friend, your significant other, or your child. That is if it hasnâ€™t happened to them already.
Even people who arenâ€™t in recovery will most likely be affected by addiction in some way. If 78 people die each day from an overdose, that is nearly 2,500 a month or almost 30,000 a year. And that is just from opioid overdose. For each of those people, there are countless others who are struggling with addiction.
Why Does Drug Overdose Happen So Much?
If someone has ever had an addiction problem, overdose will unfortunately always be a threat. Even when a person hasnâ€™t touched drugs for months or years, relapse can always happen. Relapse is an especially dangerous time for overdose, because an addictâ€™s body is no longer used to the substance they are ingesting. An addict may mistakenly think they can handle what they once did and end up overdosing instead.
Recovery is a tough world to be in. Many times, the idea of drinking or getting high can seem lots more appealing than continuing to do the right thing. It is vital for recovering addicts to be surrounded by positive and sober people. The moment others are around, it is very easy for the addict to slip back into their addiction. In those moments of weakness, overdose can happen in the blink of an eye.
What Can Be Done To Prevent Drug Overdose
As with all things addiction-related, the addict has to be responsible for themselves. They are the only ones who can choose to stay sober. The first and most obvious thing to do is to confront an addict about concerns and get them into treatment. Consider having an intervention to make sure the message gets across to the addict and they will actually consider treatment. Always have a plan so that when they agree to get help, you can set the plan right into motion.
When dealing with an addict in recovery, it is important to be vigilant but also optimistic. If a former addict is constantly being questioned about their intentions and whereabouts, they will most likely turn back to drugs. Instead, know the signs of relapse, and be as supportive as possible for the person in recovery. Having positive people around is the best thing for a person working to stay sober.
Finally, if someone you know has overdosed, it is important to get help for them immediately. Overdose is a medical emergency and it is vital to call 911 if a person becomes unresponsive. Signs of overdose can include disorientation, trouble speaking, vomiting, unconsciousness, slow or no breath, and seizure. Never take this kind of situation lightly. Many first responders are now equipped with Narcan, a shot that can reverse the effects of opiate overdose for long enough to get the person medically stabilized. While it is still controversial, there is no denying that it is saving lives. It is also available over the counter in some areas.
Overdose is a tragic part of addiction. There are hundreds of bright, young, beautiful people lost all the time to overdose. It is up to the addict to ensure they stay in recovery and do not relapse and overdose. Or, if a person is struggling with addiction, they need to get help. As bystanders, we can offer as much healthy support as possible to help them live the long and happy lives that they can, sober.